US Agency Issues Warning On Combination of HIV Drugs From Roche and Abbott Labs

From Canadian Press DataFile (October 21, 2010)

WASHINGTON -- The U.S. Food and Drug Administration warned doctors and HIV patients Thursday that two antiviral drugs can cause dangerous heart rhythms when they are combined.

The agency says the combination of Roche’s Invirase and Abbott Laboratories’ Norvir can trigger irregular heartbeats, leading to fainting, lightheadedness and even death. The FDA is requiring the companies to add information about the risk to their drugs’ warning labels and to distribute pamphlets to patients.

Patients with HIV generally cycle through combinations of medicines to control the virus, which attacks the immune system.

The FDA approved Invirase in 1995 to lower HIV levels in the blood. It is often combined with Norvir and similar antiviral medications to improve effectiveness.

More than 1.1 million people in the U.S. have HIV, according to the Centers for Disease Control and Prevention. HIV attacks the body’s immune system, eventually causing AIDS.

``These heart conditions could potentially be life-threatening and we want to assure that health care providers and patients are adequately informed of the risks,’’ said Dr. Edward Cox, office of FDA’s office of antimicrobial products.

 

Posted: October 2010


View comments

Hide
(web4)